Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neurological symptoms
Oct 22, 2005

Hi Doctor,

I'm going to summarize...

32 year old male.

HIV+ for several years, 2 years on treatment (Reyataz/r, Truvada, Valtrex), undetectable, CD4 600 range, nadir 203.

My symptoms are: hyperreflexia, clonus, possible weakness, achy muscles (especially upper arms and legs), small fasciculations or fibrillations in legs, arms, chest, back, sides, tongue, hands and feet - all off and on, never for more than a few twitches. As of the last 3 days, a sensation of warmth down the left leg - comes and goes, not an unpleasant feeling.

I've been to a DO and have an EMG and MRIs scheduled for late in the week. He wouldn't speculate on what it could be but mentioned its something affecting upper and lower motor neurons, presumably. Also had workup for B12 and Lyme disease, nada.

I sort of have a feeling I know where this could be leading but is there anything in the setting of HIV or HIV treatment that could cause all of those symptoms taken together? I am trying not to be a doomsdayer but looking at some medical resources seems to indicate they are ALS-like symptoms.

Have anything that could put my mind at ease for the next few days before the test?

Response from Dr. Conway

None of your medications are associated with significant neurologic side effects. It would be unlikely that HIV itself could cause the symptoms, especially with your CD4 count. This being said, the key here is to figure out whether your symptoms are due to a peripheral nerve problem, a central nervous system problem or a muscle problem. The tests that are planned for you should establish this. For now, if I were you, I would keep an open mind and wait for the test results...while continuing to take your antiretroviral medications to keep your viral load undetectable and your immune system in good shape.



Previous
Dr Conway from india...please help....
Next
Neurological Manifestations of long term survivor

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement